Danazol induced thrombocytopenia

Tohoku J Exp Med. 1997 Jul;182(3):249-52. doi: 10.1620/tjem.182.249.

Abstract

A 34-year-old woman with a left ovarian cyst (clinically diagnosed as endometrial cyst) was treated with 400 mg of danazol per day. On the next day, after a total dose of only 600 mg of danazol, gingival bleeding and purpura occurred. Her laboratory findings were as follows: platelet count 1000/ mm3 hematocrit 39%, WBC 7300/mm3 and RBC 466 x 10(4)/mm3. Immune thrombocytopenic purpura (ITP) was diagnosed, and she was treated with 40 mg of methylprednisolone per day for 19 days. Her platelet count increased to 130,000/ mm3. Her left ovarian cyst was extirpated surgically, and the histological diagnosis was endometrial cyst. Danazol at 400 mg per day was therefore again administered. On the next day, she complained of gingival bleeding and purpura again, and her platelet count was 5000/mm3. We diagnosed this case as danazol induced thrombocytopenia.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Danazol / adverse effects*
  • Endometriosis / complications
  • Endometriosis / drug therapy
  • Female
  • Gingival Hemorrhage / chemically induced
  • Humans
  • Ovarian Cysts / complications
  • Ovarian Cysts / drug therapy
  • Prednisolone / therapeutic use
  • Purpura, Thrombocytopenic / chemically induced*
  • Purpura, Thrombocytopenic / diagnosis
  • Purpura, Thrombocytopenic / drug therapy

Substances

  • Prednisolone
  • Danazol